A XAVIER1, K HUSSAIN1
1Goulburn Valley Health, Shepparton, Australia
Introduction: Acute kidney injury due to acyclovir nephrotoxicity is uncommon. Here we present a case that occurred in a teenager who also went on to get diagnosed with diabetes insipidus.
Case Report: A 17 yr old male patient with history of severe learning disabilities due to Angelman syndrome and epilepsy was admitted with pyrexia. His mother had noticed that he had developed multiple mouth ulcers, with resultant reduced oral intake and had become drowsy. On admission he was noted to be dehydrated, with herpetic mouth ulcers and no other source of sepsis identifiable. Septic work up was done and he was treated with cefipime and vancomycin. In the next 48 hrs he became more drowsy and serum sodium rose up to 157 mmol/L from normal. Concerned about the possibility of herpes encephalitis, intravenous acyclovir was commenced along with appropriate intravenous fluids. Creatinine doubled within 24 hrs of commencement of acyclovir and continued to rise for another 3 days and peaked at 263 umol/L. Urine analysis revealed microhaematuria, pyuria and crystals, which was new. Renal screen was negative and renal imaging was normal. Acyclovir was discontinued after 3 days of administration. There was a gradual improvement in renal function back to baseline within 2 weeks. He remained polyuric throughout the admission and this delayed renal recovery. His mother had noted polyuria even prior to this admission. Thus he was brought back in a few weeks and diabetes insipidus was confirmed.
Conclusion: This case highlights the need to ensure that patients are well hydrated during intravenous acyclovir therapy with close monitoring of renal function. This patient was particularly at increased risk due to undiagnosed Diabetes Insipidus.
Dr Hussein graduated from Dubai Medical College and had been training in general medicine prior to moving to Australia in 2017.She is currently a medical registrar in GV Health